Texas, 2024Hail in Texas, May 17, 2024
May 17, 2024 · NWS CRP · 3 events in 2 counties and zones
An outflow boundary from a decaying MCS over the Hill Country moved across the Brush Country and interacted with a shortwave and upper-level trough, initiating strong to severe storms with large hail being primarily reported in Webb in Live Oak Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from a decaying MCS over the Hill Country moved across the Brush Country and interacted with a shortwave and upper-level trough, initiating strong to severe storms with large hail being primarily reported in Webb in Live Oak Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 17, 5:31 AM CST, 37 minutes earlier.
Area forecast discussion, May 17, 5:31 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
631 AM CDT Fri May 17 2024
...New AVIATION...
.SHORT TERM...
(Today through Saturday)
Issued at 337 AM CDT Fri May 17 2024
- Marginal Risk (level 1 out of 5) for severe thunderstorms across
the southeastern portion of our CWA today.
Rain chances are set to continue today. An outflow boundary
originating from an earlier MCS in the Hill Country has moved
through South Texas. This boundary intersected an embedded
shortwave tracking across the region ahead of an approaching
upper-level trough. The atmospheric environment is highly
unstable, characterized by ample moisture, with the 00Z CRP
sounding indicating over 6000 J/kg of SBCAPE and model PWAT values
are ranging from 1.5 - 2.0 inches. However, a strong capping
inversion is also present, which may initially inhibit convection.
CAM guidance suggests that convection will begin to develop across
Mexico just southwest of our CWA between 08 - 12Z, moving
northeastward as the embedded shortwave advances. Additionally, the
main trough nearing the region will enhance upper-level diffluence,
aided by a 105 - 110 kt upper jet sinking southward. Given these
dynamics, there is a low to medium (20 - 50%) probability of shower
and thunderstorm development.
This activity could become strong to severe, particularly across the
southeastern portions of out CWA where favorable instability and
moisture coexist with mid-level lapse rates around 7 - 7.5 C/km and
0 - 6 km bulk shear around 60 - 80 kts. The primary hazards from
these storms will be large hail and damaging winds. SPC has placed
the southeastern CWA under a Marginal Risk (level 1 out of 5) for
severe weather, while the rest of South Texas is in a general
thunderstorm risk. The optimal timing for severe weather appears to
be from this morning into the afternoon hours, with all activity
expected to dissipate and move out of the area by late evening. As
this upper-level disturbance moves east, ridging will build in
behind, allowing for dominant quasi zonal flow and the return of
warm and dry conditions for the weekend.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 337 AM CDT Fri May 17 2024
Key Messages:
- A risk of heat related impacts Monday through Thursday across the
Brush Country and southern Coastal Plains.
A warmer airmass is predicted to develop over the region Monday
through Thursday, manifested by an upper ridge that builds over the
region, per the GFS/ECMWF. A progressive pattern is expected to
remain over the northern approximately 3/4 of the CONUS, with upper
disturbances moving close yet remaining north of the CWA.
Nevertheless, these disturbances will continue to return flow and
increasing moisture over the region beginning Sunday. The GFS/ECMWF
predict PWAT values to increase above normal over the CWA Monday and
continue through the remainder of the period. The combination of
heating and greater near surface moisture will increase maximum Heat
Index values over the CWA. WPC continues to predict a 40-70 percent
chance that the maximum Heat Index threshold of 110F will be met
over the Brush Country and southern Coastal Plains Monday through
Thursday. The NBM continues to predict 8s maximum swell period over
the coastal waters Saturday/Sunday, which would increase the risk of
rip currents along the Gulf-facing beaches to the Moderate category.
&&
.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Fri May 17 2024
MVFR will likely prevail through most of this TAF cycle. Terminals
over the Coastal Plains and Victoria Crossroads may experience
brief IFR conditions. There is a low to moderate chance for
showers and thunderstorms through the morning for our western
sites and mid to late afternoon elsewhere. A few of these could
be strong to severe, with large hail and damaging winds as the
primary threats. Ceilings and visibility could be reduced in and
around any thunderstorms. Patchy haze is expected to linger
across South Texas, but ceilings and visibility should become VFR
by this evening.
&&
.MARINE...
Issued at 337 AM CDT Fri May 17 2024
Weak east-northeast flow is expected today along with a low to
medium chance for showers and thunderstorms over the bays and
nearshore waters. A few storms could be strong to severe. Rain
chances decrease Friday night, followed by drier conditions through
the weekend. Warm conditions are expected Monday through Thursday, with
weak to moderate onshore flow. Maximum Heat Index values 90-95F
Tuesday through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 90 75 94 76 / 50 10 0 0
Victoria 85 71 94 72 / 50 10 0 0
Laredo 91 75 102 76 / 40 10 0 0
Alice 90 72 97 73 / 50 10 0 0
Rockport 88 76 90 77 / 50 20 0 0
Cotulla 90 73 100 75 / 20 10 0 0
Kingsville 90 74 95 75 / 50 10 0 0
Navy Corpus 89 80 90 79 / 50 20 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...KRS/98
LONG TERM....WC/87
AVIATION...KRS/98
In the hours before
Special weather statement, May 17, 3:30 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
430 AM CDT Fri May 17 2024
TXZ239-171000-
Webb TX-
430 AM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WEBB COUNTY THROUGH
500 AM CDT...
At 429 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles south of Chupadera Ranch Airport, or 32 miles
south of Carrizo Springs, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Chupadera Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2820 10014 2820 9972 2798 9969 2797 9993
2798 9993 2798 9996 2799 9999 2802 10001
2807 10002 2809 10005 2810 10005 2812 10007
2815 10008 2817 10017
TIME...MOT...LOC 0929Z 263DEG 34KT 2807 10002
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TWHSpecial weather statement, May 17, 3:43 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
443 AM CDT Fri May 17 2024
TXZ239-171015-
Webb TX-
443 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WEBB COUNTY
THROUGH 515 AM CDT...
At 443 AM CDT, Doppler radar was tracking a strong thunderstorm near
Callaghan, or 13 miles southwest of Encinal, moving northeast at 35
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Callaghan and Botines.
This includes the following highways...
Interstate 35 between mile markers 23 and 38.
US Highway 83 between mile markers 688 and 694.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2803 9939 2803 9935 2801 9923 2789 9914
2779 9949 2787 9956
TIME...MOT...LOC 0943Z 237DEG 28KT 2786 9946
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TWHSpecial weather statement, May 17, 4:19 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
519 AM CDT Fri May 17 2024
TXZ230-231-171045-
Live Oak TX-McMullen TX-
519 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MCMULLEN AND WEST
CENTRAL LIVE OAK COUNTIES THROUGH 545 AM CDT...
At 519 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Simmons, or 12 miles southeast of Tilden, moving
northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
George West, Three Rivers, Choke Canyon, Calliham, and Simmons.
This includes US Highway 281 between mile markers 620 and 630.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2824 9849 2828 9855 2835 9855 2858 9824
2835 9807
TIME...MOT...LOC 1019Z 244DEG 36KT 2831 9845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TWHSpecial weather statement, May 17, 5:36 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
636 AM CDT Fri May 17 2024
TXZ230-231-171200-
Live Oak TX-McMullen TX-
636 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCMULLEN AND
SOUTHWESTERN LIVE OAK COUNTIES THROUGH 700 AM CDT...
At 635 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Clegg, or 16 miles southwest of George West,
moving east at 50 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
George West and River Creek Acres around 655 AM CDT.
This includes the following highways...
US Highway 281 between mile markers 628 and 642.
US Highway 59 between mile markers 718 and 738.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2812 9839 2819 9845 2827 9843 2840 9810
2829 9799 2818 9797
TIME...MOT...LOC 1135Z 255DEG 42KT 2821 9836
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TWHHail, Live Oak
- When
- May 17, 6:08 AM CST to 6:14 AM CST
- Where
- Live Oak County, 1.4 mi ENE of Swinney to 0.48 mi ESE of Dinero
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.240, -97.910
Social media photos of quarter size hail from Dinero, TX to Swinney Switch, TX. Time estimated from radar.
Hail, Webb
- When
- May 17, 7:40 AM CST to 7:45 AM CST
- Where
- Webb County, 5.54 mi NW of (Lrd)laredo Intl Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.600, -99.520
Various photos and and reports on social media showing 1 inch hail across portions of Laredo, TX.
Hail, Webb
- When
- May 17, 8:00 AM CST
- Where
- Webb County, 1.38 mi N of Laredo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.540, -99.490
Quarter size hail reported by a resident in Laredo, TX.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 17, 2024$335,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in Florida, May 17 to 18, 20241 injured · $76,000 · 76 kt wind · 38 events
- Flash Flooding in Mississippi, May 17, 2024$419,000 · 8 events
- Tornado in Ohio, May 17, 2024$250,000 · EF0 · 1 event
- Flash Flooding and Damaging Winds in Alabama, May 17 to 18, 2024$57,000 · 55 kt wind · 18 events
- High Wind in Idaho, May 17, 2024$52,000 · 61 kt wind · 6 events
- Damaging Winds in South Dakota, May 17, 202478 kt wind · 21 events
- Damaging Winds in South Dakota, May 17, 2024$20,000 · 61 kt wind · 5 events
- Damaging Wind in Arkansas, May 17, 2024$20,000 · 65 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 202476 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, May 17, 2024$6,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, May 17, 202450 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181641, 1181640, 1181639.